Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Does iron supplement increase hunger and weight ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Hi, I have been diagnosed with iron deficiency 2 months ago, was taking 600 mg or iron daily and after 2 months the iron level is even lower. I am getting hungry 15 minutes after I have a big meal... Could it possibly be insulin related? 50% of women in my family have type 1 diabetes and I am seriously overweight and recently gaining weight even more... Thanks
Posted Fri, 4 May 2012 in Diabetes
Answered by Dr. Jasvinder Singh 1 hour later

Thanks for posting your query. Firstly, if you have been diagnosed with iron deficiency anemia and you're not responding to iron therapy, then there needs to be a diligent search to look for any source of bleeding in the body.

In females, the commonest cause of such bleeding/iron loss is menstrual bleeding. If you've any excessive menstrual bleeding or you have prolonged menstrual periods or you pass clots during the menses, then the causes of the same need to be looked into.

Causes of menorrhagia are Hypothyroidism, Endometrial proliferation or hyperplasia like ovarian tumor and polycystic ovarian disease,endometrial polyps and neoplasia,endometriosis,fibroids and uterine sarcomas.

In my opinion you need to get your pelvic examination done from your gynecologist along with investigations like complete blood count,thyroid function tests,PAP smear and ultrasound uterus.Once cause of menorrhagia is identified,treatment can be planned.

The second common source of bleeding is the gastrointestinal tract. To look for that, a stool for occult blood is done. This is a microscopic test to look for any red blood cells in stools.

If the stool for occult blood is positive, further investigations like a colonoscopy or upper GI endoscopy is planned.

Usually, in type 1 diabetes, the patients are thin and not overweight/obese. If you're gaining weight, then a possibility of Type 2 diabetes is more likely than the type 1 diabetes.

Please get your fasting and post meal blood sugar done along with glycosylated hemoglobin (this gives us a good idea about the average sugar levels of past 3 months).

In view of you getting hungry within 15 min of eating, there's a possibility of you suffering dumping syndrome or rapid gastric emptying syndrome.

This occurs when occurs when the undigested contents of your stomach are transported or "dumped" into your small intestine too rapidly.

People with this syndrome often suffer from low blood sugar, or hypoglycemia, because the rapid "dumping" of food triggers the pancreas to release excessive amounts of insulin into the bloodstream. This type of hypoglycemia is referred to as "alimentary hypoglycemia".

Dumping syndrome often improves on its own without medical treatment or after adjusting your diet.

People who have gastric dumping syndrome need to eat several small meals a day that are low in carbohydrates, avoiding simple sugars, and should drink liquids between meals, not with them.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor